Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 172, NWS Birmingham, AL

July 25, 2007Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2007, 3:30 PM CDT for Jefferson County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2007, 3:30 PM CDT (20:30 UTC)
Expired
Jul 25, 2007, 4:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 252030
SVRBMX
ALC073-252100-
/O.NEW.KBMX.SV.W.0172.070725T2030Z-070725T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT WED JUL 25 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...
  PINSON-CLAY-CHALKVILLE...GARDENDALE...FULTONDALE...TARRANT...CENTER
  POINT...

* UNTIL 400 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TARRANT...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER POINT BY 345 PM CDT...
  PINSON-CLAY-CHALKVILLE BY 350 PM CDT...
  TRUSSVILLE AND 7 MILES SOUTH OF PALMERDALE BY 400 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3365 8687 3355 8676 3360 8656 3376 8666
      3374 8676

$$

KSL
1 follow-up statement
000 
WWUS54 KBMX 252040
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT WED JUL 25 2007

ALC073-252100-
/O.CON.KBMX.SV.W.0172.000000T0000Z-070725T2100Z/
JEFFERSON AL-
340 PM CDT WED JUL 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL JEFFERSON COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR  
TARRANT...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER POINT...PINSON-CLAY-CHALKVILLE...TRUSSVILLE AND 8 MILES
  SOUTH OF PALMERDALE BY 400 PM CDT...

LAT...LON 3365 8687 3355 8676 3360 8656 3376 8666
      3374 8676

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED JUL 25 2007

.DISCUSSION...

.TONIGHT...AFTERNOON SHOWERS AND THUNDERSTORMS CURRENTLY
DEVELOPING ACROSS CENTRAL ALABAMA SHOULD BEGIN TO WEAKEN AS SUNSET
APPROACHES...HOWEVER WILL CONTINUE TO WATCH THE MULTICELL COMPLEX
MOVING SOUTHEAST THROUGH TENNESSEE FOR LASTING DEVELOPMENT INTO
THE EVENING HOURS. THIS WILL MAINLY OCCUR OVER THE NORTHEASTERN
SECTIONS OF THE CWA. MILD NIGHT ON TAP WITH HIGHER DEWPOINTS AND
ANY MID LEVEL CLOUD DECKS THAT REMAIN AFTER CONVECTION DIES.

.THURSDAY THROUGH SUNDAY...CONTINUING TO MONITOR THE UPPER LEVEL
LOW ACROSS THE OHIO VALLEY. OVER TIME IT HAS WEAKENED SOMEWHAT BUT
NO MATTER AS THE FORECAST REMAINS ON TRACK FOR THE LOW TO GET
SWEPT INTO THE APPROACHING TROF. WEATHER CLOSER TO HOME IS BEING
AFFECTED BY SYNOPTICALLY FAVORABLE CONDITIONS FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. FRIDAY THERE IS A
CHANGE IN THE OVERALL PATTERN AS THE ATMOSPHERE BEGINS TO
TRANSITION AHEAD OF A COLD FRONT AND THE ONCE DOMINANT LOW FINALLY
PULLS OUT. FRIDAY SHOULD BE THE DAY FOR THE LEAST AMOUNT OF
ACTIVITY NORTH...HOWEVER LEFT HIGHEST POPS IN FOR THE SOUTHERN
SECTIONS OF THE CWA AS DEEP MOISTURE BEGINS TO MOVE IN FROM THE
GULF. SPEAKING OF THE APPROACHING FRONT...SATURDAY AND SUNDAY LOOK
TO BE THE MAIN DAYS FOR ORGANIZED RAINFALL AND CONVECTION. RIGHT
NOW THINKING IS SATURDAY WILL BE FOR THE NORTHERN CWA...WHILE
SUNDAY THE BULK OF THE ACTIVITY WILL BE IN THE SOUTH. MOISTURE
LEVELS START TO PICKUP AS MENTIONED ABOVE AND THE CHANCES OF
MODERATE RAIN REMAIN AS OF THE LATEST RUNS. SEVERE CHANCES ARE
ALSO BEGINNING TO SHOW UP AS THE UPPER LEVELS COORDINATE A LITTLE
BETTER WITH THE SURFACE WAVE.

.MONDAY THROUGH WEDNESDAY...LATEST GUIDANCE STILL SHOWS THE FRONT
CLEARING MUCH OF THE AREA BY THE FIRST PART OF THE WORK WEEK WITH
THE POSSIBILITY THAT IT MAY HANG UP OVER OUR EXTREME SOUTHERN
AREAS. FOR THE MOST PART IT LOOKS LIKE THE PATTERN WILL BE SLIGHTLY
DRIER WITH THE POSSIBILITY REMAINING FOR ISOLATED TO SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH 01Z.
CEILINGS 4000 TO 5000 FEET WITH TEMPORARY CEILINGS 2000 TO 3000
FEET WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS.  AFTER 01Z
THROUGH 06Z VFR CONDITIONS CAN BE EXPECTED.  SOME PATCHY FOG WILL
BE POSSIBLE AT TCL...ANB...MGM AND TOI WITH VSBYS 4 TO 6 MILES
POSSIBLE FROM 06Z THROUGH 12Z.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  89  67  88  70 /  20  30  30  20  20
ANNISTON    69  88  68  87  71 /  30  40  20  20  20
BIRMINGHAM  71  91  71  90  71 /  20  30  20  20  20
TUSCALOOSA  70  93  71  93  72 /  20  20  10  30  20
CALERA      71  91  71  90  70 /  20  30  20  30  20
AUBURN      71  91  71  90  71 /  20  30  20  30  20
MONTGOMERY  72  93  72  93  73 /  20  30  20  40  20
TROY        71  91  70  92  71 /  20  20  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

17/50
Hazardous weather outlook, Jul 25, 12:09 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CDT WED JUL 25 2007

ALZ011>015-017>050-261709-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1209 PM CDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE FROM NOON UNTIL 7 PM
AREA-WIDE.  A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ALONG
WITH SEVERAL WEAK SURFACE BOUNDARIES.  THE PRIMARY THREAT WILL BE
WINDS 30 TO 40 MPH.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SMALL CHANCE OF STRONG TO SEVERE THUNDERSTORMS
SATURDAY NIGHT AND DURING THE DAY ON SUNDAY ACROSS CENTRAL
ALABAMA AS A COLD FRONT APPROACHES AND MOVES INTO THE AREA.
THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SATURDAY NIGHT AND SUNDAY.

KSL

In the hours before

Special weather statement, Jul 25, 12:58 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT WED JUL 25 2007

ALZ026-251845-
ST. CLAIR-
1258 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 145
PM CDT...

...THIS INCLUDES THE CITY OF MOODY...

AT 1253 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES SOUTHEAST OF MOODY...MOVING EAST AROUND 10 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE
ACTION TO PROTECT YOURSELF. SEEK SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING

KSL
Special weather statement, Jul 25, 1:38 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT WED JUL 25 2007

ALZ030-251915-
SUMTER-
138 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 215 PM
CDT...

...THIS INCLUDES THE CITY OF LIVINGSTON...

AT 136 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF LIVINGSTON...MOVING EAST AT 15 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL
Special weather statement, Jul 25, 2:28 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT WED JUL 25 2007

ALZ024-252000-
JEFFERSON-
228 PM CDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 300
PM CDT...

...THIS INCLUDES THE CITIES OF...BIRMINGHAM...CENTER POINT...CLAY...
TARRANT...FULTONDALE...GARDENDALE...IRONDALE...LEEDS...
PINSON-CLAY-CHALKVILLE AND TRUSSVILLE...

AT 226 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CLOVERDALE...MOVING EAST AT 15 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:00 PM CDTSevere Thunderstorm WarningBMXJefferson30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.